Carlos Espino

Q:

Dear Dr., I would like to know about the interaction between diabetes prescriptions and other medications that I'm taking. My diabetes medications consist of Metformin 1000mg and Glyburide 5md both twice a day, and Pravastatin 40 mg, LIsinopril 20 mg, Carvedilol 25mg, Plavix 75mg and Ecotrin 325mg, all at least once a day. In addition, I track my own glucose level, blood pressure and weight. I would like to know your opinion about it.

Dr. William Sullivan

A:

You ask an important question about interactions between your diabetes medications (metformin and Glyburide) and other medications for high cholesterol , high blood pressure and heart disease. In general, one possible interaction is that beta-blockers such as Carvedilol can occasionally mask symptoms of hypoglycemia that might be caused by a medication such as Glyburide (one of the sulfonylureas). Also, although some beta blockers may be associated with mild increase in glucose levels, there is evidence that Carvedilol has no deleterious effect on blood glucose control. Aspirin (in high dosages) may enhance the glucose lowering effect of Glyburide – however, the aspirin dose of 325 mg/d is not likely to have this effect. There are no known interactions with metformin and the other medications. In general, your diabetes medications and the other medications are reasonably compatible. When it comes to drug interactions, you should review your medication profile with your pharmacist and healthcare providers.

March 26, 2012 at 9:44 am

2 replies

lorider70
lorider70 2013-05-20 08:12:56 -0500 Report

I've been on carvedilol for approximately 3 months and it seems to make me feel edgy, easily agitated, a little "giddy". I was placed on it because the dose of lisinopril I was on was causing potassium level to go too high. I take 25 mg of the carvedilol and 5 mg of lisinopril along with glimeperide.